MAUDE Adverse Event Report: OSTEOMED, LLC OSTEOVATION EX 5CC INJECT FORMULA; BONE VOID FILLER

OSTEOMED, LLC OSTEOVATION EX 5CC INJECT FORMULA; BONE VOID FILLER
Model Number 390-0005
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 04/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Osteomed llc is a distributor of bone void filler kits and skeletal kinetics llc is the legal manufacturer.Osteomed has initiated a recall on certain bone void filler kits and also ceased distribution of the product altogether.We are conducting a thorough investigation of this complaint and will update fda when concluded.
 
Event or Problem Description
On (b)(6) 2020 osteomed was notified of a patient presenting open wounds on surgical site (right ankle).Patient has had 4 surgeries in the past year on the ankle.The patient did originally have osteomed screws in the right ankle and the doctor felt there may need to be a revision and an addition of a plate following the 3rd surgery.The revision was not due to a complaint or issue with osteomed screws implanted.There were no issues to report on the products; the patient had separation and issues healing unrelated to the surgery or the screws.On (b)(6) the screws were removed and the extremilock ankle plating system was implanted along with the osteovation product.Osteovation ex 5cc, inject formula (part 390-0005) was used to backfill a void, due to missing bone.Osteovation was not setting in a timely manner and the sales representative in the surgery tried to contact osteomed sales support.The product manager helped troubleshoot some steps to help setting.Warm compression with warm saline for about 10 minutes were used.Then, lowered tunicate was used to increase heat.Osteovation began to set and 2 doctors made the decision to close after the osteovation was no longer runny.The sales representative spoke with the doctor in (b)(6) 2020 and the doctor reported no issues with the patient or patient's healing.It was mentioned that on x-rays was shadow near the osteovation implant site but felt no concern with the product.Patient called doctor and followed up in office on (b)(6) 2020 due to open wounds and trouble healing.The physician treated rooms and removed liquid and what appeared to be solid fragments of the osteovation product.The doctor called the sales representative after visiting with patient.The doctor informed that the patient was presenting with open wounds on surgical site and had observed osteovation oozing out of wounds.The patient had removed several remnants of osteovation as well.
 
Additional Manufacturer Narrative
The osteovation ex injectable, 390-0005, of lot #1128523 used in this event was not returned as it was implanted.A product representative was on site and attested that the mixing of the osteovation was performed correctly and both he and the doctor observed osteovation setting prior to wound closure.No evaluation of physical device was able to be performed.Per doctor's feedback post-op the decision was made to close the wound with the implanted bone void filler as it had begun to harden.This hardening is indicative of an irreversible chemical reaction that sets bone void filler made from alfa-tricalcium phosphate (alfa-tcp).The surgeon, via email, ultimately concluded that the patient's history of ankle surgeries and infection were more likely the cause of post-operative issues than the implantation of osteovation.The infection was treated successfully with antibiotics.The doctor indicated that the infection was of an unknown origin.The root cause of this complaint is undetermined.The dhr was reviewed and found no issues that would contribute to the root cause.In addition, a 2-year review of capas and ncs was undertaken and none were identified that had a root cause similar to this case.The calcium phosphate (cap) impactable (rep 11857-al) and injectable design failure modes and effects analysis, covers the risk of an infection due to a non-sterile device.This risk has a rating of 3, which per the sk risk analysis procedure, is "critical" (potential of death or serious injury).The likelihood has a value of 2, which is defined "unlikely" (between one in a million and one in ten thousand).This gives a final risk rating of 6, which is "acceptable" per the same procedure.The craniosculpt flow instructions for use (lbl 10628-aj), lists contraindications such as use in an infected or suspected infection site, implantation into areas where bone tissue is not viable and use on patients who have not reached skeletal maturity.In addition, the ifu states, "sterile product packaging should be inspected for flaws and integrity prior to opening.In the presence of such a flaw, the product must be considered non-sterile and appropriately discarded." this issue will be monitored through routine trending.
 
Event or Problem Description
On (b)(6) 2020 osteomed was notified of a patient presenting open wounds on surgical site (right ankle).Patient has had 4 surgeries in the past year on the ankle.The patient did originally have osteomed screws in the right ankle and the doctor felt there may need to be a revision and an addition of a plate following the 3rd surgery.The revision was not due to a complaint or issue with osteomed screws implanted.There were no issues to report on the products; the patient had separation and issues healing unrelated to the surgery or the screws.On january 8th the screws were removed and the extremilock ankle plating system was implanted along with the osteovation product.Osteovation ex 5cc, inject formula (part 390-0005) was used to backfill a void, due to missing bone.Osteovation was not setting in a timely manner and the sales representative in the surgery tried to contact osteomed sales support.The product manager helped troubleshoot some steps to help setting.Warm compression with warm saline for about 10 minutes were used.Then, lowered tourniquet was used to increase heat.Osteovation began to set and 2 doctors made the decision to close after the osteovation was no longer runny.The sales representative spoke with the doctor in (b)(6) 2020 and the doctor reported no issues with the patient or patient's healing.It was mentioned that on x-rays was shadow near the osteovation implant site but felt no concern with the product.Patient called doctor and followed up in office on (b)(6) 2020 due to open wounds and trouble healing.The physician treated wounds and removed liquid and what appeared to be solid fragments of the osteovation product.The doctor called the sales representative after visiting with patient.The doctor informed that the patient was presenting with open wounds on surgical site and had observed osteovation oozing out of wounds.The patient had removed several remnants of osteovation as well.

Brand Name
OSTEOVATION EX 5CC INJECT FORMULA
Common Device Name
BONE VOID FILLER
Manufacturer (Section D)
OSTEOMED, LLC
3885 arapaho road
addison, tx
MDR Report Key9965300
Report Number2027754-2020-00003
Device Sequence Number14242470
Product Code PBU
UDI-Device Identifier00813845020023
UDI-Public(01)00813845020023(17)210201(10)1128523
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K051123
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 04/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date02/01/2021
Device Model Number390-0005
Device Catalogue Number390-0005
Device Lot Number1128523
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/15/2020
Supplement Report FDA Received Date06/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient Weight81